Hail, Story
- When
- June 19, 12:45 PM CST
- Where
- Story County, 1.01 mi SSW of Ames
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.016, -93.624
A few small storms popped up in the afternoon hours. One storm produced penny size hail in the Ames area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A few small storms popped up in the afternoon hours. One storm produced penny size hail in the Ames area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:27 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1227 PM CDT Mon Jun 19 2017 .UPDATE... Issued at 1227 PM CDT Mon Jun 19 2017 Push of the upper level shortwave on water vapor slightly more east than previously thought so have trimmed the western/southwestern edges of the pops for this afternoon thinking majority of the activity will be in the far northeast if not completely out of the area into northeast IA. Otherwise forecast mainly on track with temps maybe slightly warmer by a degree or two across the southwest to west for highs this afternoon. && .SHORT TERM.../Today through Tonight/ Issued at 320 AM CDT Mon Jun 19 2017 Confidence: Medium to High Overall...forecast on track with a few wrinkles dropping confidence a touch...mainly for timing and placement of any afternoon showers and thunderstorms. Trough/cool front moving into southeast Iowa now with secondary surface trough/front with an associated upper level H850 wave/trough moving into Central Minnesota at 06z. Looking at water vapor this morning shows numerous rather small scale clusters of vorticity in the northwest flow...all digging toward Iowa. Each little ripple may initiate some showers or isolated thunderstorms late this morning and afternoon with timing and placement somewhat uncertain. The better chances for any precipitation today will be over the northeast half of the forecast area and have trimmed max PoP to about 35 percent mainly due to some uncertainty of overall areal coverage. Once this wave drops southeast of the area this evening...generally dry until 12z Tuesday when the models suggest another weak upper/sfc boundary will just brush the far north at that time. Today highs will be similar to Sunday with mid 70s over the north to the lower 80s in the south. Forecast soundings and model CAPE suggest roughly 400-800 j/kg MUCAPE this afternoon. Again today soundings are fairly dry in the lower levels so there will once again be a chance for either small hail and some wind gusts approaching about 45 to 50 mph if some slightly more robust showers or isolated thunderstorms develop over the northeast. LCL heights today are 5000 to 5500 feet with plenty of real estate beneath cloud base to evaporate...cool and accelerate rain cooled air downward in a few cases. The better mid level moisture should exit toward 00z with less activity after sunset. Have kept PoP near 0 at that time. Mixing today will force winds to 20 to 30 mph at times so this afternoon there will be a rather persistent breeze at times northeast with 20 to 25 mph winds elsewhere. Lows tonight will dip into the 50s to near 60 once again to help usher in the first day of summer...on June 21. .LONG TERM.../Tuesday through Sunday/ Issued at 320 AM CDT Mon Jun 19 2017 Summary...Temps continue to rise back into mid/upper 80s to near 90 by Wed then cool back into the 70s by Sat and the weekend. After fairly quiet Tue, active weather/storms quickly return Wed-Sat and showers may linger into Sun. Tuesday...Far northeast Iowa may see a few showers as another large vort max passes through, but should remain just outside the CWA. Otherwise, largely dry through the day as a weak boundary sags through the state. However, introduced some low end POPs Tue afternoon/evening on the idea of just enough focus to spark a storm or two in a 1000+ J/kg CAPE environment. Wednesday through Friday...Active period with a pair of opportunities for strong storms, and the potential for severe. First of which presents itself Wed afternoon/evening on the heels of the return of good southerly flow. Good agreement remains in the build up of strong CAPE values in excess of 3000 J/kg ahead of a weak cold frontal boundary. While effective shear remains borderline to lackluster, threat for severe hail and winds in a steep lapse rate environment will certainly exist. That frontal boundary will slowly sag south through Iowa and will act as a focus once again Thur for storms. Convective environment not quite as impressive, but should once again provide at least a limited threat for severe hail and winds. On Fri sizable shortwave moving off the Rockies looks to only clip southern Iowa, primarily leaving the area quiet and a bit cooler than previous couple of days. Saturday and onward...Active to start, but for different reasons than earlier in the week. Zonal flow to be replaced Sat by trough pivoting in and through the region. Some disagreement in timing and ultimate magnitude with Euro much more aggressive on precip Sat depicting a large MCS moving through, while GFS keeps much of the energy north of the state and Canadian remaining more zonal but wet. Implications of a Euro solution obviously greater than GFS/Canadian, but need to see consistency in Euro on that solution before trending heavily that way. High temps either way will drop back into the 70s Sat and into early next week. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1227 PM CDT Mon Jun 19 2017 VFR conditions expected with afternoon CU field at all TAF sites. May see a brief shower/storm at KMCW and KALO by late afternoon and highlighted with a VCSH, but better chances off to the northeast. Some gustiness to the winds this afternoon, with winds diminishing and backing some into tonight. Some mid/high clouds to move back in Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Beerends SHORT TERM...REV LONG TERM...Curtis AVIATION...Beerends
Hazardous Weather Outlook National Weather Service Des Moines IA 333 AM CDT Mon Jun 19 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 333 AM CDT Mon Jun 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Mainly non-severe isolated to scattered storms may occur with small hail and gusty winds possible. An isolated severe hail or wind gust report may be possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances are expected Tuesday through Saturday. Strong to severe storms will be possible Wednesday and Thursday with large hail and damaging winds the primary concerns. The severe threat beyond Thursday is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today, but may be needed later in the week. CURTIS
Special Weather Statement National Weather Service Des Moines IA 139 PM CDT Mon Jun 19 2017 IAZ047-048-060-061-191945- Boone-Story-Polk-Jasper- Including the cities of Boone, Ames, Des Moines, and Newton 139 PM CDT Mon Jun 19 2017 ...Small hail and gusty winds possible... Some isolated thunderstorms have developed across the area this afternoon. Some small hail up to the size of dimes or wind gusts to around 40 mph will be possible with the stronger storms. MJB
The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707249.